Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 1, 2018, 3:08 PM EDT for Montour County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 1, 2018, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
County Montour County, PA
The radar
The State College radar (KCCX), 115 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
747
WWUS81 KCTP 011908
SPSCTP
Special Weather Statement
National Weather Service State College PA
308 PM EDT WED AUG 1 2018
PAZ042-046-049-051>053-012000-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
308 PM EDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 307 PM EDT, Doppler radar indicated showers and isolated
thunderstorms along a line extending from near Montoursville to
Delaware Run to near Lewisburg. Movement was northeast at 25 mph.
Winds in excess of 30 mph and brief downpours are possible.
Locations impacted include...
Milton, Lewisburg, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Linntown, New Columbia, Montandon, Allenwood, Vicksburg,
Jerseytown, Iola, Eyers Grove, Lairdsville, Biggertown, Exchange,
Muncy Valley and Delaware Run.
LAT...LON 4127 7646 4106 7652 4091 7702 4108 7691
4127 7695 4136 7679 4134 7672 4131 7660
4139 7672 4148 7656
TIME...MOT...LOC 1907Z 241DEG 21KT 4123 7688 4111 7685 4100 7691
$$
DeVoirWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:37 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 1, 2:37 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service State College PA 237 PM EDT Wed Aug 1 2018 .SYNOPSIS... A cold front will linger off to the west of the state through the rest of the week, gradually washing out. This will allow a constant stream of moisture to flow in from the tropics. Numerous bouts of showers and thunderstorms will occur into the weekend. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... The first of many shortwave troughs is passing through the central mountains at 18Z. The only thunder is along the MD border, and that cell is isolated from a larger batch of showers to the north. However, it is headed into an area of rich moisture and mid80 temps - which is currently making 2000+ CAPEs in the far SE. The winds aloft yield an effective shear of 40-45KTs. This area looks ripe for marginally severe and a few severe thunderstorms. The storm motions right now are keeping the heavy rain threat from any cell low - but multiple/training cells will cause troubles. Most likely place for trouble will again be the SE half of the area. The NW half seems rather stable now after a decent area of rain moved through and, as such, SPC has trimmed the SLGT risk back to remove that area. The next shortwave trough seems like it is over central/nrn WV at 18Z and headed right for us. You can even make out a bit of an MCV in the radar pics over that area. This will be yet another opportunity for storms to fire up in the peak or just past peak heating. Some cells over MGW and CKB are headed into the Laurels already. HRRR does develop showers there across the SC mtns but a little late in the day to tap the best instability. However, the HRRR seems to be a little slow on the uptick today, and may be an hour or two late with developing convection. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/... Tonight still looks to feature a bit of a lull in convection, with isolated showers all that are expectedfor the second half of the night. The residual moisture and light SE wind just aloft could lead to low clouds, esp over the mtns. There is another shortwave well upstream which should arrive mid-morning on Thursday. It could spread rain/showers over the entire area from the south in the morning. This combined with the potentially cruddy sky cover in the morning brings the potential for a pretty chilly August day. Have cut maxes a few degrees. This would be a good sign for higher stability and less deep convection. This could dowse worries for flash flooding, too. Have just leaned the forecast cooler for now, but still believe the 2" PWATs in the SE, very low FFGs, and the potential of multiple shots at heavy rain warrants a continuation of the flash flood watch. Thursday night also looks wet for at least the eastern half if not two-thirds of the area. The plume of deepest moisture is inched to the east just a 100mi or less. So, this could allow the Laurels to get out of the flood threat. Too early to make that call now, as models are not going to be picking up on individual short wave troughs and this far out in time. By that time, some of the smaller rivers/large creeks may be going up to bank full. But, the threat remains more flash troubles than river flooding. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A weak cool front finally pushes east across the state late Friday into Saturday followed by PWATs returning to near normal values of 25-30mm for the weekend within a weak ridge of sfc high pressure and generally fair/dry conditions. Warmer temps, higher humidity and an increasing chance for mainly afternoon/evening showers and thunderstorms returns for early next week. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... A couple of short wave troughs running SW-NE over the OH valley and Mid-Atlantic. These are creating clusters of showers and storms. The one wave in WV at 18Z will be crossing the state during peak heating. Good breaks in the clouds are allowing for destabilization in the SE. This will cause some stronger storms which could tap stronger winds aloft. These would be more likely in MDT and LNS. But, a second push may occur after 00Z across the srn terminals. Have then brought many of the terminals down to IFR for later tonight and in the morning. A shield of rain may develop in the morning across the south and spread northward. Some bit of SE flow in the lower levels could bring the cigs down - mainly in the SWrn terminals. Have not mentioned TS for Thurs yet. But, many locations have a VCTS mention for this aftn and evening. .Outlook... Fri-Mon...Daily rounds of showers/thunderstorms. TSRA most likely PM. IFR cigs poss AM FG/low cigs. && .CLIMATE... *Wettest July on record at Harrisburg, Williamsport and State College; 4th wettest at Altoona *4th wettest individual month at Harrisburg and Williamsport Total monthly rainfall of 12.09" at Harrisburg, 11.99" at Williamsport, and 9.37" State College ranks as the wettest July on record. 7.30" at Altoona ranks as the 4th wettest July. The previous record July rainfall totals were 9.72" at Harrisburg in 1969, 9.65" inches at Williamsport in 1992, and 7.30" at State College in 2004. The monthly rainfall totals at Harrisburg and Williamsport are not only the wettest for July, but more impressively (without direct influence from a tropical cyclone) rank as the 4th wettest individual month since records began in 1888 and 1895. The top 3 wettest months at Harrisburg all had direct help from a tropical cyclone: 1. 18.55" June 1972 (Agnes) 2. 18.43" September 2011 (Lee) 3. 14.97" September 1975 (Eloise) 4. 12.09" July 2018 5. 11.04" October 2013 5 consecutive days of at least 1" of rain in Harrisburg from July 21-25 matches the longest stretch on record (Sept. 4-8, 2011 with TS Lee). && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for PAZ012-017>019- 024>028-033>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Gartner AVIATION...Dangelo CLIMATE...
Hazardous weather outlook, Aug 1, 10:12 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1012 AM EDT Wed Aug 1 2018 PAZ004-021415- Warren- 1012 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-021415- McKean-Potter-Elk-Cameron- 1012 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds and heavy downpours are possible this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-028-036-042-046-049>053-056>059-063>066-021415- Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 1012 AM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds are possible this afternoon into the early evening. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>026-033>035-037-041-045-021415- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton- 1012 AM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds are possible this afternoon into the early evening. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
308 PM EDT WED AUG 1 2018
PAZ042-046-049-051>053-012000-
Columbia PA-Southern Lycoming PA-Sullivan PA-Union PA-
Northumberland PA-Montour PA-
308 PM EDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 307 PM EDT, Doppler radar indicated showers and isolated
thunderstorms along a line extending from near Montoursville to
Delaware Run to near Lewisburg. Movement was northeast at 25 mph.
Winds in excess of 30 mph and brief downpours are possible.
Locations impacted include...
Milton, Lewisburg, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Linntown, New Columbia, Montandon, Allenwood, Vicksburg,
Jerseytown, Iola, Eyers Grove, Lairdsville, Biggertown, Exchange,
Muncy Valley and Delaware Run.
LAT...LON 4127 7646 4106 7652 4091 7702 4108 7691
4127 7695 4136 7679 4134 7672 4131 7660
4139 7672 4148 7656
TIME...MOT...LOC 1907Z 241DEG 21KT 4123 7688 4111 7685 4100 7691
DeVoirThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:50 PM EDT | Areal Flood Advisory | CTP | Bedford, Fulton | 3 hr |
| Jul 31, 8:55 PM EDT | Special Weather Statement | CTP | Fulton | 35 min |
| Aug 1, 4:06 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Centre, Clearfield and 22 more | 3 days |
| Aug 1, 3:55 PM EDT | Special Weather Statement | CTP | Sullivan | 35 min |
| Aug 1, 5:02 PM EDT | Special Weather Statement | CTP | Bedford | 43 min |
| Aug 1, 5:42 PM EDT | Special Weather Statement | CTP | Huntingdon | 33 min |
| Aug 1, 5:56 PM EDT | Special Weather Statement | CTP | Fulton | 34 min |
| Aug 1, 6:25 PM EDT | Areal Flood Advisory | CTP | Huntingdon | 3 hr |
| Aug 1, 6:40 PM EDT | Special Weather Statement | CTP | Franklin, Perry | 35 min |
| Aug 1, 7:11 PM EDT | Areal Flood Advisory | CTP | Cumberland, Franklin, Fulton, Perry | 3 hr |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.